Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Blacksburg, VA

April 13, 2004Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 13, 2004, 5:12 PM EDT for Smyth County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2004, 5:12 PM EDT (21:12 UTC)
Expired
Apr 13, 2004, 5:45 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WUUS51 KRNK 132112
SVRRNK
VAC173-132145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT TUE APR 13 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
  THIS INCLUDES THE CITY OF MARION

* UNTIL 545 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEBO...OR ABOUT 6 MILES NORTH OF MARION...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUNGRY MOTHER STATE PARK BY 520 PM EDT
  6 MILES NORTHWEST OF MARION WYTHEVILLE AIRPORT BY 520 PM EDT

IN ADDITION TO LARGE HAIL AND POSSIBLE DAMAGING WINDS...DANGEROUS 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3696 8163 3681 8149 3686 8131 3701 8143

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:50 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 13, 2:50 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE APR 13 2004

.DISCUSSION...

.SHORT TERM...

THINKING AREAL COVERAGE OF PCPN DWINDLING ENOUGH TO LET FFA EXPIRE
AT 4 PM.

TONIGHT-WED...UPPER LOW SPINNING OVER THE TN VLY THIS AFTN...WILL
SHIFT SLOWLY EAST TO THE SRN APPS TONIGHT. SFC LOW TRACKS FROM SW VA
TO NRN VA THROUGH THE NIGHT. DRY SLOT CURRENTLY MOVING INTO MY SRN
CWA...COMBINED WITH LOW LVL MOISTURE/INSTABILITY WILL CREATE SCTD
SHRA/TSRA INTO THIS EVENING IN THE FAR WEST...WITH MORE COVERAGE
OCCURRING LATER IN THE EVENING WITH THE UPPER LOW MOVING IN.

COLD AIR WRAPPING IN FROM THE SW AT 8H MAY BRING SOME HIGH MTN SNOWS
INTO NW NC LATE TONIGHT...BUT BOUNDARY LAYER TEMPS SHOULD BE WARM
ENOUGH TO LIMIT ACCUMS...TO JUST ELEVATIONS ABOVE 3500 FEET.

NW FLOW ON BACKSIDE OF LOW KICKS IN TOMORROW...WITH SOME GUSTS TO 45
MPH NOT OUT OF THE QUESTION OVER THE HIGHER TERRAIN...AS PRESSURE
RISES ON THE ORDER OF 4 TO 5MB IN 6 HOURS MOVES THROUGH...ALONG WITH
STRONG SUBSIDENCE IN THE AFTN.

NW LOW CONTINUES INTO WED NIGHT...WITH CONTINUED CHANCE OF
SHRA...MAINLY IN SE WV...THEN 5H RIDGE BUILDS IN FOR THU WITH
WARMING TEMPS AND DRYING CONDS.

MET MOS HANDLING CAD BETTER AT 18Z...SO FOLLOWED ITS NUMBERS IN THE
SHORT TERM...THEN A BLEND WED NIGHT AND BEYOND OF THE MAV/MET.

.LONG TERM (FRI-TUE)...

A WARMING TREND TO OCCUR THIS PERIOD...WITH HI PRS CENTERED OVER THE
SOUTHEAST COAST. A FRONT MOVES THROUGH DURING THE MON-MON NIGHT TIME
FRAME...BRING JUST A SMALL CHANCE OF SHRA/TSRA...WITH MAIN ENERGY
STAYING NORTH.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...

NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, Apr 13, 3:25 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE APR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-141100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-GREENBRIER WV-MERCER WV-SMYTH VA-
SUMMERS WV-TAZEWELL VA-WATAUGA NC-
325 PM EDT TUE APR 13 2004

.DAY ONE...

SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING.
ALTHOUGH NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW OF THE
STORMS MAY PRODUCE HAIL...STRONG WINDS AND HEAVY RAIN INTO EARLY
TONIGHT. IN ADDITION...THE SHOWERS MAY CHANGE TO WET SNOW ACROSS
ELEVATIONS ABOVE 3500 FEET LATE TONIGHT. ACCUMULATIONS SHOULD REMAIN
LIGHT...HOWEVER AN INCH OR SO WILL BE POSSIBLE...WITH AS MUCH AS 3
INCHES ABOVE 5000 FEET.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-019-020-VAZ010>014-016>020-WVZ044-141100-
ALLEGHANY VA-BATH VA-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-
MONROE WV-MONTGOMERY VA-PULASKI VA-SURRY NC-WILKES NC-WYTHE VA-
YADKIN NC-
325 PM EDT TUE APR 13 2004

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ACROSS PARTS OF THE
AREA THIS EVENING. ALTHOUGH SOME SMALL HAIL OR GUSTY WINDS MAY OCCUR
WITH SOME OF THE STRONGER STORMS...LITTLE IN THE WAY OF SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-141100-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-
325 PM EDT TUE APR 13 2004

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 13, 11:59 AM EDT, 5 hours 13 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM AM EDT TUE APR 13 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-132000-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
1159 AM EDT TUE APR 13 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PARTS OF
THE MOUNTAINS AND PIEDMONT INTO EARLY THIS EVENING. A WARM FRONT
WILL MOVE NORTH LATE THIS AFTERNOON ALLOWING WARM MOIST AIR TO MOVE
BACK INTO SOME OF THE REGION. WINDS ALOFT ARE VERY STRONG WHICH WILL
HELP TO CONTRIBUTE TO THE CHANCE FOR A FEW SEVERE THUNDERSTORMS.

THE AREA MOST LIKELY TO SEE SEVERE WEATHER THIS AFTERNOON WILL BE
ALONG THE WESTERN SLOPES...WEST OF INTERSTATE 77...AND ACROSS THE
PIEDMONT LATE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...STRONG DAMAGING WINDS AND LARGE HAIL.

A FLOOD WATCH IS IN EFFECT FOR LOCATIONS WEST OF THE BLUE RIDGE...
WHERE HEAVY RAINFALL MAY PRODUCE FLOODING OF SMALL CREEKS AND
STREAMS THIS AFTERNOON. THE GROUND IS ALREADY SATURATED ACROSS MOST
OF THE REGION. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
POSSIBLE.

SKYWARN SPOTTERS MAY BE ACTIVATED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JH
Special weather statement, Apr 13, 4:02 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT TUE APR 13 2004

NCZ001-002-VAZ007-009-015-132105-
ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-
402 PM EDT TUE APR 13 2004

...THUNDERSTORMS DEVELOPING OVER NORTHEAST TENNESSEE THIS
   AFTERNOON...HEADED TOWARD THE NORTHEAST...

WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING IN THE UNSTABLE
AIRMASS ACROSS THE TRI CITIES AREA OF TENNESSEE NORTH TOWARD
SOUTHWEST VIRGINIA. THESE STORM WILL RAPIDLY MOVE NORTHEAST AT NEAR
50 MPH. SOME STORMS HAVE A HISTORY OF PRODUCING SMALL HAIL. STRONG
GUSTY WINDS ARE A POSSIBILITY AS THESE STORMS APPROACH THE MARION AND
RICHLANDS VICINITIES BY 4:30 PM...AND NEAR THE BLUEFIELD AREA BY 5
PM. PLEASE TAKE SHELTER IF THE STORMS APPROACH FROM THE
SOUTHWEST.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DOC
Special weather statement, Apr 13, 4:44 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT TUE APR 13 2004

VAZ007-009-010-132115-
BLAND-SMYTH-TAZEWELL-
444 PM EDT TUE APR 13 2004

A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND TORRENTIAL RAINS WILL AFFECT LOCATIONS NORTH OF
INTERSTATE 81...BETWEEN CHILHOWIE AND ATKINS THROUGH 515 PM. SOME
TOWNS THAT WILL EXPERIENCE THIS STORM INCLUDE BROADFORD...ASBERRYS...
AND TAZEWELL. ANOTHER THUNDERSTORM WILL AFFECT BURKES GARDEN...AND
BLUEFIELD THROUGH 515 PM AS WELL.

WHEN A STORM APPROACHES YOUR AREA...STAY INDOORS...AWAY FROM
WINDOWS...AND ELECTRICAL APPLIANCES.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:55 PM EDTSevere Thunderstorm WarningRNKBland50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.